Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 57, NWS Denver/Boulder, CO

July 12, 2000Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2000, 3:46 PM MDT for Logan County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2000, 3:46 PM MDT (21:46 UTC)
Expired
Jul 12, 2000, 4:30 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 150 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 122148
SVRDEN
COC075-122230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
346 PM MDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 430 PM MDT


* AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH STERLING RESERVOIR...OR ABOUT 10
  MILES NORTH OF STERLING...STATIONARY.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR 
NORTHWEST LOGAN COUNTY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PADRONI
AND NORTH STERLING RESERVOIR.

LARGE HAIL...VERY HEAVY RAIN AND STRONG DAMAGING WINDS ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL 
THE STORM PASSES.

SOME FLOODING OF SMALL CREEKS AND STREAMS MAY ALSO OCCUR.

LAT...LON 4090 10338 406B7 10336 4068 10307 4095 10318

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:50 PM MDT, 56 minutes earlier.

Area forecast discussion, Jul 12, 2:50 PM MDT, 56 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
250 PM MDT WED JUL 12 2000

SO FAR THE DIRTY RIDGE HAS NOT BEEN ABLE TO STOP THE STRING OF 90
DEGREE DAYS AT KDEN.  TODAY WAS THE 14TH.  FOR THE NEXT COUPLE DAYS
THE UPPER RIDGE WL REMAIN IN PLACE AND IT LOOKS LIKE MSTR WL CONT TO
BE TRAPPED UNDER THE RIDGE.  FLOW ALOFT IS WEAK AND WATER VAPOR
PICTURES SHOW THE MSTR ALOFT CIRCULATING UNDER THE RIDGE WITH
ADDITIONAL MSTR BEING INTERMITTENTLY FED INTO THE RIDGE FROM NW MEX.
EACH OF THE MODELS CONT TO SHOW HIGH THETA-E VALUES OVER CENTRAL AND
ERN CO FOR THE NEXT COUPLE DAYS WITH 700 SPEC HUMIDITY VALUES ALSO
ARND 8 G/KG.  EACH OF THE MODELS IS HAVING A HARD TIME WITH THE MSLP
FIELDS MAKING IT DIFFICULT TO TELL WHETHER BOUNDARIES OR DEN
CYCLONES WILL BE IN PLACE TO SUPPORT CONVECTIVE DEVELOPMENT.  MSTR
LVLS APPEAR TO BE HIGH ENOUGH THAT SCATTERED POPS ARE JUSTIFIED FOR
JUST ABOUT EACH PERIOD.  THE AVN AND MRF CONT HOLDING ON TO THE UPR
RIDGE WHICH MEANS THE AMS WL UNDERGO LTL CHANGE.  TEMPS ON THE
PLAINS SHOULD CONT REACHING AFTN HIGHS IN THE LOW 90S BEFORE AFTN
AND EVENING SHOWER ACTIVITY GETS STARTED.

CONCERNING THE FLASH FLOOD WATCH...SHOWER ACTIVITY HAS BEGUN OVER
THE FTHLS.  AS EXPECTED THE STORMS ARE SLOW MOVING...SO WILL CONT
THE WATCH UNTIL MIDNIGHT WHEN SHOWER ACTIVITY SHOULD HAVE COME TO AN
END.

.DEN...FLASH FLOOD WATCH UNTIL MIDNIGHT...ZNS 35 AND 36...FOR BOBCAT
       BURN AREA OF LARIMER COUNTY AND HI MEADOWS BURN AREA OF
       JEFFERSON COUNTY.

In the hours before

Special weather statement, Jul 12, 10:08 AM MDT, 5 hours 38 minutes before
COZ030-032>050-121800-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1010 AM MDT   WEDNESDAY   JULY 12 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...FLASH FLOOD WATCH FOR HI-MEADOW AND BOBCAT BURN AREAS FROM NOON
   TODAY UNTIL MIDNIGHT TONIGHT...

SYNOPSIS:  MONSOON MOISTURE REMAINS OVER COLORADO AS A STRONG HIGH
PRESSURE CELL BUILDS OVER THE STATE.  THE WINDS ALOFT ARE WEAKENING
WHICH MEANS ANY SHOWERS AND THUNDERSTORMS THAT FORM TODAY OR TONIGHT
WILL BE FAIRLY SLOW MOVING.  THIS WILL ESCALATE THE THREAT OF HEAVY
RAIN OVER THE FRONT RANGE FOOTHILLS...NORTH-CENTRAL MOUNTAINS AND
THE PLAINS OF NORTHEAST COLORADO.  THE AMOUNT OF MOISTURE IN THE
ATMOSPHERE OVER THE AREA COMBINED WITH LIGHT WINDS ALOFT INDICATES
THAT 2-3 INCHES OF RAIN IS POSSIBLE IN SOME LOCATIONS THIS AFTERNOON
AND EVENING.  THE AIRMASS IS WARM ENOUGH THAT THE THREAT OF SEVERE
WEATHER WITH LARGE HAIL AND STRONG DAMAGING WINDS IS VERY LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING BY NOONTIME
OVER THE MOUNTAINS AND FOOTHILLS THEN SPREAD INTO THE PLAINS DURING
THE AFTERNOON AND EVENING.  MOST OF THE SHOWERS AND THUNDERSTORMS
WILL PRODUCE LESS THAN ONE INCH OF RAIN...HOWEVER SOME LOCATIONS MAY
GET AS MUCH AS 3 INCHES OF RAIN IN ONE HOUR.  THIS AMOUNT OF RAIN IS
LIKELY TO CAUSE FLOODING OF LOW LYING AREAS...STREETS AND
INTERSECTIONS.  IN ADDITION SOME SMALL CREEKS AND STREAMS MAY REACH
OR EXCEED BANKFUL CONDITIONS.

A FLASH FLOOD WATCH IS IN EFFECT FROM NOON UNTIL MIDNIGHT FOR THE
HIGH MEADOW BURN AREA IN JEFFERSON COUNTY AND THE BOBCAT BURN AREA IN
LARIMER COUNTY.  ANY RAIN EXCEEDING ONE HALF INCH PER HOUR IN THESE
AREAS IS LIKELY TO CAUSE LARGE AND RAPID RUNOFF.  IN ADDITION
SIGNIFICANT EROSION OF SOILS AND BURN DEBRIS IS LIKELY WITH SOME
ROAD WASHOUTS POSSIBLE.  ANYONE IN THE BURN AREAS SHOULD BE PREPARED
TO TAKE ACTION IF MODERATE TO HEAVY RAIN IS OBSERVED OR A FLASH
FLOOD WARNING IS ISSUED.

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT RAINFALL REPORTS WILL BE
VERY MUCH APPRECIATED IF HEAVY RAIN IS DETECTED.

END...GCF...WSFO DENVER
Special weather statement, Jul 12, 1:16 PM MDT, 2 hours 30 minutes before
COZ030-032>050-121800-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
115 PM MDT   WEDNESDAY   JULY 12 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR HIGH MEADOW AND BOCAT BURN
   FIRE AREAS...

SYNOPSIS:  VERY MOIST AND UNSTABLE AIRMASS OVER COLORADO TODAY WITH
WEAK WINDS ALOFT.  NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL
DEVELOP TODAY AND TONIGHT AND MOVE VERY SLOWLY.  THIS WILL ENHANCE
THE THREAT OF HEAVY RAIN OVER NORTHEAST COLORADO INCLUDING THE FRONT
RANGE FOOTHILLS AND NORTH-CENTRAL MOUNTAINS.

WHILE MOST RAINFALL AMOUNTS WILL BE IN THE ONE HALF TO ONE INCH
RANGE...SOME PLACES MAY GET 2 OR 3 INCHES OF RAIN THIS AFTERNOON AND
EVENING.  THIS AMOUNT OF RAIN IS LIKELY TO CAUSE FLOODING OF LOW
LYING AREAS...STREETS AND INTERSECTIONS.  IN ADDITION SMALL CREEKS
AND STREAMS MAY REACH OR EXCEED BANKFUL CONDITIONS.

THERE IS ALSO A SMALL THREAT OF SEVERE WEATHER OVER THE PLAINS WITH
A RISK OF TORNADOES AND LARGE HAIL AFTER 3 PM.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE HIGH MEADOW
BURN AREA IN JEFFERSON COUNTY AND THE BOBCAT BURN AREA IN LARIMER
COUNTY.  ANY RAIN EXCEEDING ONE HALF INCH PER HOUR IN THESE AREAS IS
LIKELY TO CAUSE LARGE AND RAPID RUNOFF.  IN ADDITION SIGNIFICANT
EROSION OF SOILS AND BURN DEBRIS AS WELL AS SOME ROAD WASHOUTS CAN
BE EXPECTED.  ANYONE IN THE BURN AREAS SHOULD BE PREPARED TO TAKE
ACTION IF MODERATE TO HEAVY RAIN IS OBSERVED OR A FLASH FLOOD
WARNING IS ISSUED.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM FOR PLAINS AREAS EAST OF THE
DENVER METRO AREA.  RAINFwALL REPORTS WILL BE VERY MUCH APPRECIATED
IF HEAVY RAIN IS DETECTED.

END...GCF...WSFO DENVER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:48 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington42 min
Jul 12, 2:52 PM MDTSevere Thunderstorm WarningBOULogan53 min
Jul 12, 3:30 PM MDTFlash Flood WarningBOUMorgan90 min
Jul 12, 3:44 PM MDTSevere Thunderstorm WarningBOUMorgan46 min
Jul 12, 3:57 PM MDTSevere Thunderstorm WarningBOUMorgan48 min
Jul 12, 4:13 PM MDTTornado WarningBOUMorgan32 min
Jul 12, 4:25 PM MDTSevere Thunderstorm WarningBOULogan50 min
Jul 12, 4:43 PM MDTSevere Thunderstorm WarningBOUMorgan47 min
Jul 12, 4:48 PM MDTSevere Thunderstorm WarningBOUWeld42 min
Jul 12, 4:53 PM MDTTornado WarningBOUMorgan37 min
Jul 12, 5:04 PM MDTFlash Flood WarningBOUMorgan3 hr
Jul 12, 5:13 PM MDTSevere Thunderstorm WarningBOULogan47 min
Jul 12, 5:37 PM MDTSevere Thunderstorm WarningBOUWeld38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.